Iowa, 2024Flooding in Iowa, May 21 to 29, 2024
May 21 to 29, 2024 · NWS DMX · 12 events in 8 counties and zones
There were several rounds of rainfall over the period starting around May 20 through around May 25. This is when there were two rounds of heavy rainfall along with severe thunderstorms including tornadoes and straight-line winds, detailed in respective severe entries for the month.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There were several rounds of rainfall over the period starting around May 20 through around May 25. This is when there were two rounds of heavy rainfall along with severe thunderstorms including tornadoes and straight-line winds, detailed in respective severe entries for the month. 60-hour rainfall totals ending May 21 at 7pm were up to 4 to 6 inches over portions of Marshall, Tama, Poweshiek, and Jasper Counties. This led to flash flooding over these areas and all the rainfall that caused the flash flooding eventually made its way into area streams and caused river flooding on several basins across central Iowa including the Iowa River, Des Moines River, and Cedar River. Flooding during this time was extended by additional rainfall due to severe storms on May 24th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 21, 12:42 PM CST, 48 minutes earlier. Its key messages:
- Take action for ALL weather warnings this afternoon with tornadoes, damaging wind gusts, and large hail all possible
- Renewed or prolonged flooding possible with rain that falls this afternoon with rivers rising
Area forecast discussion, May 21, 12:42 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
142 PM CDT Tue May 21 2024
.KEY MESSAGES...
- Take action for ALL weather warnings this afternoon with
tornadoes, damaging wind gusts, and large hail all possible
- Renewed or prolonged flooding possible with rain that falls
this afternoon with rivers rising
&&
.DISCUSSION...
Issued at 142 PM CDT Tue May 21 2024
Already one round of heavy rainfall moved through the state last
night with 3 to 5 inches of rainfall in some areas with isolated
higher amounts that led to flash flooding. Severe storms also moved
over southern and parts of central Iowa in the morning hours. As a
shortwave trough lifts northeastward and negatively tilts this
afternoon, latest Warn on Forecast System (WoFS) is showing
good airmass recovery with dewpoints rising 5 or so degrees
ahead of a surface triple point. Low level kinematics are
already strong and mid-levels are increasing as well. As the
airmass recovers, WoFS shows strong instability with MLCAPE
growing above 1500 J/kg and very favorable 0-500m and 0-1km SRH
ahead of it as well. Hodographs show a bit more linear
depiction, but initially they may be able to remain curved in
the low levels. Therefore, concern and confidence remain high of
rotating storms capable of tornadoes, including a few strong
given the Particularly Dangerous Situation Tornado Watch issued
earlier, damaging wind gusts including the potential of a few
intense wind gusts (greater than 75 mph), and large hail larger
than golf ball size. The hail size can be greater with rotating
storms as hailstones recycle in the updraft. Rainfall with
these storms of 1 to 2 inches will be possible and could cause
new flash flooding or prolong or renew flooding with rivers
rising as well from the recent and future rainfall. Storms will
move quickly through our area this afternoon and be largely east
of a Waterloo to Ottumwa line by around 7pm
As we move into this evening, we will enter a several day period of
drier conditions, which will be welcome for saturated soils and
swollen streams. While river flooding will be peaking mid to
late this week, no substantial rainfall is forecast until
Thursday night into Friday. This is when the next shortwave
trough will approach and pass north of the region and bring
thunderstorms through the state. The timing may mitigate a wider
severe risk, but instability and shear may be sufficient for a
few strong to severe storms.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1235 PM CDT Tue May 21 2024
Main concern is severe thunderstorms that may have large hail
and damaging wind gusts this afternoon. TEMPO lines are for best
timing of storms with impacts that may need more limited as the
storms move through than currently shown. Winds are gusty from
the southeast early this afternoon, but will stay gusty as they
become from the northwest behind the storms. A return to VFR
conditions is forecast into tonight.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 7 PM CDT this evening for IAZ004>007-015>017-
023>028-033>039-044>050-057>062-070>075-081>083-092.
&&
DISCUSSION...Ansorge
AVIATION...Ansorge
Hazardous weather outlook, May 21, 1:15 PM CST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
215 PM CDT Tue May 21 2024
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-221915-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
215 PM CDT Tue May 21 2024
This Hazardous Weather Outlook is for portions of central Iowa,
north central Iowa, northeast Iowa, northwest Iowa, south central
Iowa, southeast Iowa, southwest Iowa, and west central Iowa.
.DAY ONE...This Afternoon and Tonight
A cold front that will be moving eastward across the state of Iowa
to generate a line of strong-severe storms during the afternoon
and evening hours with tornadoes, damaging winds, flash flooding,
and large hail all possible with the strongest storms. The worst
of the storms will be primarily during the 3 pm to 9 pm timeframe.
Winds could gust over 40 mph at times this evening as the storms
move off to the east.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Additional thunderstorm chances return at times Friday and
through the weekend. The severe weather potential for these days
will be better determined in the coming days.
.SPOTTER INFORMATION STATEMENT...
In the hours before
Local storm report, May 21, 12:37 PM CST, 53 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
137 PM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0127 PM Flood 4 NE Algona 43.11N 94.18W
05/21/2024 Kossuth IA Emergency Mngr
Approximately 20 secondary roads closed due
to water over the road in the county.
&&
JAZLocal storm report, May 21, 1:11 PM CST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
211 PM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM Rain 1 NW Cedar Falls 42.53N 92.46W
05/21/2024 M1.05 Inch Black Hawk IA Public
Reported by Trained Spotter.
&&
ABLocal storm report, May 21, 1:13 PM CST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
213 PM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM Flood 2 SE Kellogg 41.69N 92.88W
05/21/2024 Jasper IA Public
Report from mPING of River/Creek
overflowing. Cropland/Yard/Basement
Flooding.
&&
ABLocal storm report, May 21, 1:14 PM CST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
214 PM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 PM Flood 3 E Colfax 41.69N 93.18W
05/21/2024 Jasper IA Public
Report from mPING of River/Creek
overflowing. Cropland/Yard/Basement
Flooding.
&&
ABLocal storm report, May 21, 1:20 PM CST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
220 PM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 AM Tstm Wnd Dmg Lewis 41.31N 95.08W
05/21/2024 Cass IA Emergency Mngr
Numerous power poles and branches down
throughout town. Time estimated. Delayed
report.
&&Local storm report, May 21, 1:30 PM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
230 PM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM Flood 4 N Brooklyn 41.79N 92.45W
05/21/2024 Poweshiek IA Emergency Mngr
Approximately 10 secondary road closures due
to water over the road primarily across
northern parts of the county?.
&&
JAZFlood, Tama
- When
- May 21, 1:30 PM CST to May 29, 10:15 AM CST
- Where
- Tama County, 3.3 mi NW of Montour to 5.77 mi SSE of Irving
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.000, -92.770
The Iowa River at Tama Highway E49 crested at 13.69 ft on May 24 at 5:30 am CDT.
Flood, Kossuth
- When
- May 21, 10:00 PM CST to May 23, 12:30 AM CST
- Where
- Kossuth County, 4.49 mi SW of Lu Verne to 2.94 mi E of Burt
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.880, -94.150
The East Fork Des Moines River at Algona crested at 17.64 ft on May 22 at 9:15 am CDT.
Flood, Polk
- When
- May 22, 2:30 AM CST to May 23, 5:15 PM CST
- Where
- Polk County, 2.14 mi SSE of Des Moines to 2.14 mi S of Des Moines
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.570, -93.610
The Raccoon River at Fleur Drive crested at 14.05 ft on May 22 at 2:00 pm CDT.
Flood, Black Hawk
- When
- May 22, 4:15 AM CST to May 24, 9:15 AM CST
- Where
- Black Hawk County, 0.69 mi N of Evansdale to 1.47 mi NE of Castle Hill
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.480, -92.280
Black Hawk Creek at Hudson crested at 15.54 ft on May 22 at 6:15 pm CDT.
Flood, Polk
- When
- May 22, 4:30 AM CST to May 24, 11:30 PM CST
- Where
- Polk County, 1.7 mi WNW of Youngstown to 2.07 mi WSW of Des Moines
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.590, -93.560
The Des Moines River at Southeast 6th St crested at 25.22 ft on May 22 at 5:45 pm CDT.
Flood, Butler
- When
- May 22, 8:45 AM CST to May 23, 1:30 AM CST
- Where
- Butler County, 6.65 mi E of New Hartford to 2.15 mi E of New Hartford
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.560, -92.490
Beaver Creek at New Hartford crested at 12.86 ft on May 22 at 8:45 pm CDT.
Flood, Marshall
- When
- May 22, 12:30 PM CST to May 24, 12:30 AM CST
- Where
- Marshall County, 2.66 mi WSW of Marshalltown to Le Grand
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.040, -92.970
The Iowa River at Marshalltown crested at 20.0 ft on May 23 at 5:45 am CDT.
Flood, Black Hawk
- When
- May 22, 3:30 PM CST to May 25, 4:15 AM CST
- Where
- Black Hawk County, 1.23 mi NE of (Alo)waterloo Muni A to 0.69 mi W of Boies
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.560, -92.380
The Cedar River at Cedar Falls crested at 91.16 feet on May 23 at 10:45 am CDT.
Flood, Webster
- When
- May 23, 3:00 AM CST to May 24, 3:30 PM CST
- Where
- Webster County, 2.04 mi W of Roberts to 5.02 mi NNE of Dayton
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.420, -94.210
The Des Moines River at Fort Dodge crested at 11.02 ft on May 23 at 5:45 pm CDT.
Flood, Black Hawk
- When
- May 23, 8:15 AM CST to May 24, 3:30 AM CST
- Where
- Black Hawk County, 1.23 mi NE of (Alo)waterloo Muni A to 1.53 mi S of Cedar Falls
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.560, -92.380
The Cedar River at Waterloo crested at 13.34 ft on May 23 at 3:00 pm CDT.
Flood, Polk
- When
- May 24, 6:00 AM CST to 12:30 PM CST
- Where
- Polk County, 2.14 mi SSE of Des Moines to 2.14 mi S of Des Moines
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.570, -93.610
The Raccoon River at Fleur Drive crested at 12.14 ft on May 24 at 10:00 am CDT.
Flood, Emmet
- When
- May 24, 7:45 PM CST to May 25, 11:45 PM CST
- Where
- Emmet County, 4.41 mi SSW of Wellingford to 5.51 mi SE of Wellingford
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.260, -94.830
The West Fork Des Moines River at Estherville crested at 10.96 ft on May 25 at 5:45 am CDT.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Iowa, May 21, 20245 deaths · 39 injured · $42 million · EF4 · 14 events
- Tornadoes and Flash Flooding in Texas, May 21 to 22, 202430 injured · $6.4 million · EF2 · 100 events
- Tornado and Flash Flooding in Texas, May 21 to 23, 2024EF3 · 51 events
- Tornadoes and Hail in Oklahoma, May 21, 2024$2.7 million · EF1 · 63 events
- Tornadoes and Flood in Wisconsin, May 21, 2024$1.5 million · EF1 · 68 events
- Tornadoes and Hail in Wisconsin, May 21, 2024$3.3 million · EF1 · 40 events
- Tornado and Hail in Minnesota, May 21, 2024$996,000 · EF1 · 22 events
- Damaging Winds in Iowa, May 21, 2024$411,000 · 65 kt wind · 7 events
- Hail and Damaging Winds in Iowa, May 21, 20241.75 in hail · 65 events
- Tornadoes and Damaging Winds in Wisconsin, May 21, 2024$15,000 · EF1 · 27 events
- Excessive Heat and Heat in Texas, May 21 to 25, 202453 events
- Dust Storm in Illinois, May 21, 20246 injured · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1185180, 1185182, 1185183, 1185170, 1185610, 1185167, 1185176, 1185178, 1185181, 1185171, 1185184, 1185186.